An 11-year old girl in Italy experienced hot flashes after taking a commonly used herbal medicine, according to a new report.
The herb, called saw palmetto or Serenoa repens, is most commonly used to treat symptoms of an enlarged prostate in adult men, but has also been used to treat baldness.
The girl had been taking daily doses of an oral supplement containing saw palmetto to treat a condition called telogen effluvium, a common cause of hair loss in children.
During the second month of treatment, the girl experienced hot flashes several times a day for many days, according to the researchers at the University of Messina in Italy who evaluated her case. Because of her symptoms, the girl stopped taking the supplement, and her hot flashes went away.
Shortly afterward, the girl had her first period. Her periods were abnormal, with heavy bleeding that lasted 15 days, the researchers said. These abnormal periods continued for about a year.
Saw palmetto is known to decrease estrogen levels in the body, and so a relationship between the herb’s use and hot flashes is plausible, the researchers said.
The supplement is generally thought to be safe, and when people do experience side effects, the symptoms are usually mild.
However, most studies on the herb’s safety have been conducted in adult men, the researchers said. Little information exists concerning side effects in women or children.
The researchers said they can’t say for certain that the young girl’s hot flashes were indeed caused by taking saw palmetto. However, she was not taking any other medications, did not have any known hormonal disorders, and her symptoms stopped when the supplement was discontinued — all signs that point to the herb as the culprit, they said.
The researchers called for more research into the herb’s effects on young people. Although generally used by adult men, saw palmetto is available in health food stores, the researchers said, so anyone can buy and use it.
The report is published today (Oct. 1) in the journal Pediatrics.
Pass it on: An herbal supplement may have caused hot flashes in a young girl in Italy.
Follow MyHealthNewsDaily @MyHealth_MHND. We’re also on Facebook & Google+.